Volume 27, Issue 1 (January 1982)

    Fatal Halothane Poisoning During Anesthesia with Other Agents

    (Received 12 January 1981; accepted 10 June 1981)

    Published Online: January

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 6 $25   ADD TO CART


    Abstract

    A patient was inadvertently overdosed with halothane during the nitrous oxide phase of anesthesia induction. During the subsequent 2$#00BD;-h resuscitation attempt, the oxygen via the anesthesia machine continued to be contaminated with 5% halothane. Brain death was pronounced when the patient may have been only very deeply anesthetized. The vaporizer had accidentally been left on the full ON position prior to the procedure. Poor design of vaporizer controls.and operator neglect combined to allow protracted patient exposure to the toxic concentration of halothane. The medical examiner has a critical role in the adequate management of anesthesia/surgery related deaths.


    Author Information:

    Corbett, B
    Toxicologist, Office of the Chief Medical Examiner, Chapel Hill, NC

    Randall, B
    Associate in pathology, University of Iowa, Iowa City, IA


    Stock #: JFS11472J

    ISSN: 0022-1198

    DOI: 10.1520/JFS11472J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Halothane Poisoning During Anesthesia with Other Agents
    Symposium , 0000-00-00
    Committee E30